Wednesday, December 12, 2007

More crap.

I went to the gynecologist last week, just for a regular check-up since I hadn't gone for years and years and everyone was telling me I should go. So, I did. The doctor sent me for a mammogram and a DEXA bone density scan and I thought nothing of it and forgot about it since he said no news is good news.

Well, he called today, and when I heard him say "This is Dr. N" I thought at first it was that something was wrong with the mammogram since I hadn't had one for years, and was so cocky talking to the technician about breast cancer not running in our family. Then he told me that I have moderate osteoporosis in my lumbar spine, and in my right hip. I wonder why the back doctor didn't order a bone scan before sending me for therapy treatments that are not working! The gynecologist wants me to take Fosamax. I need to talk to my internist about this. I don't want to take more drugs. And Fosamax sounds like it would be bad in many's the list of side effects:

Serious side effects:
  • an allergic reaction (difficulty breathing; closing of the throat; swelling of the lips, tongue, or face; or hives);
  • difficulty or pain when swallowing;
  • chest pain;
  • pain or burning under the ribs or in the back; or
  • new or worsening heartburn.

Other, less serious side effects may be more likely to occur:

  • abdominal discomfort; (I just got the ulcers cured so don't need this!)
  • stomach upset, nausea, vomiting, diarrhea, or constipation;
  • headache;
  • muscle, bone, or joint soreness or aches;(I'm on meds to try to get RID of chronic pain, so do I really need a drug to cause MORE??)
  • eye pain; (wonderful)
  • a rash;
  • an altered sense of taste.
So, I am waiting for my internist to call me back so we can discuss this and talk about other options to slow down the bone thinning without taking more risky drugs.


Poodles said...

My grandmother takes fosamax. She hasn't had any bad side effects.

Stardust said...

poodles, my friend sent me this information about Fosamax:

"Fosamax (Alendronate Sodium) is a type of drug known as bisphosphonates. Recently a link has been found between bisphosphonates and a serious bone disease called osteonecrosis of the jaw (ONJ aka. Dead Jaw). This important discovery clearly shows that Fosamax side effects may include osteonecrosis of the jaw, aka, dead jaw or jaw death as well as osteomyelitis."

April 10, 2006—A Florida woman filed a lawsuit against Merck, the manufacturer of Fosamax, alleging the drug caused her to develop osteonecrosis. The condition caused her mouth to rot and exposed bone in her jaw.

The woman used Fosamax for six years and asserts that Merck withheld information about the side effects of Fosamax.

As of May 2006, fifteen women allegedly harmed by Fosamax have filed lawsuits against the company to recover compensation for their injuries.

It is also of a sodium compound and I have a salt/water metabolism problem. This drug would probably cause complications because of it's sodium component.

When my father was prescribed this drug, and went to have it filled, the pharmacist asked him if he was aware of these serious side effects (he didn't ever take the medicine after checking it out further) It is a seriously risky drug.

Poodles said...

If the sodium is a bad combo for your drugs then I would definitely avoid it.

I think with any drug pros and cons need to be weighed. I was talking with my primary care dr about the side effects of Humira and we both agreed that all drugs have side effects, even aspirin. She told me that if aspirin was trying to get FDA approval today it wouldn't get it.

Getting older just sucks.

Stardust said...

poodles, yes, the pros and cons need to be considered when taking any drugs. I did so much research on Allopurinol before taking it (for gout). I was very nervous about it, but it had my uric acid levels to normal range in just three weeks. The doctor says I will have to be on that for life. I am not happy about possible bad side effects from that (possible kidney stones, serious rash and other symptoms), but the other problems from not taking it (heart disease, muscle and joint damage and gout attacks)convinced me that it is better to take the risk of the possible side effects.

For me, the two biggest reasons to not take the Fosamax is the sodium component and I have just gotten over ulcers. I would probably blow up like a balloon and blood pressure would skyrocket if I took it.

Yep...getting older does suck.